Thunderstorm Wind, Bradford
- When
- March 9, 10:25 PM EST to 11:20 PM EST
- Where
- Bradford County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.783, -76.500
Trees and wires down.
Damage occurred with a squall line of severe thunderstorms as a strong cold front moved through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Damage occurred with a squall line of severe thunderstorms as a strong cold front moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 9, 3:00 PM EST, 7 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EST SAT MAR 9 2002 THE SURFACE COLD FRONT IS ACCELERATING ACROSS THE OHIO VALLEY ABOUT ON SCHEDULE THIS AFTERNOON WITH LINES OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT. CLOSER TO HOME, EARLIER AREA OF LOW CLOUDS OVER OUR SOUTHEASTERN ZONES HAS ACTUALLY EXPANDED IN THE LAST FEW HOURS AND EVOLVED INTO A MORE CELLULAR CUMULUS FIELD. IN ADDITION, A FEW SHOWERS ARE DEVELOPING OVER NORTHEAST PA WITHIN THE AXIS OF HIGHER DEW POINTS (AT OR ABOVE 50F). THROUGH EARLY THIS EVENING, CLOUDS SHOULD CONTINUE TO THICKEN UP WITH A FEW HIT AND MISS SHOWERS, MAINLY SOUTH AND EAST OF BINGHAMTON. THE REAL ACTION COMES LATER THIS EVENING AND OVERNIGHT AS THE ABOVE MENTIONED FRONT SWEEPS ACROSS THE FORECAST AREA. A FAIRLY BRIEF, BUT INTENSE PERIOD OF SHOWERS ALONG WITH EMBEDDED THUNDERSTORMS ARE EXPECTED. ALSO, THE WIND FIELDS CONTINUE TO STRENGTHEN THIS EVENING AS THE LOW LEVEL JET COMES OVERHEAD. THE COMBINATION OF STRONG ENVIRONMENTAL WINDS AND STEEPENING LAPSE RATES WILL PROVIDE FAVORABLE CONDITIONS FOR MIXING OF THESE STRONG WINDS DOWN TOWARDS THE SURFACE. HENCE, THE WIND ADVISORY WILL STAY UP TONIGHT. ANY CONVECTIVE CELLS WILL HAVE TO BE WATCHED CLOSELY IN THIS SORT OF REGIME. STRONG COLD ADVECTION BEHIND THE FRONT WILL TURN ANY LINGERING RAIN SHOWERS OVER TO SNOW TOWARDS DAYBREAK. SUNDAY WILL BE COLD AND WINDY. VEERING LOW LEVEL WINDS SHOULD BRING AN ONGOING LAKE EFFECT SNOW BAND INTO NORTHERN ONEIDA COUNTY DURING THE AFTERNOON. IT LOOKS LIKE THIS BAND COULD PERSIST INTO THE EVENING HOURS, SO WEVE DECIDED TO HOIST A LAKE EFFECT SNOW ADVISORY IN THIS ZONE. FAIRLY DRY AIR/LOW DEW POINTS IN THE LOWER PART OF THE BOUNDARY LAYER AND DIURNAL EFFECTS FROM THE STRONG MARCH SUN SHOULD PRECLUDE A MAJOR EVENT BY BREAKING UP SOME OF THE ORGANIZATION DURING THE AFTERNOON. ELSEWHERE, CONVECTIVE SNOW SHOWERS WILL BE AROUND ON SUNDAY, ESPECIALLY IN THE NORTHERN AND WESTERN ZONES WHERE IT WILL BE MOST UNSTABLE CLOSER TO THE COLD CORE ALOFT. MAINLY JUST FLURRIES ARE ANTICIPATED FROM THE WILKES-BARRE/SCRANTON ZONES INTO SULLIVAN COUNTY NY. THINGS BEGIN TO DRY OUT LATER SUNDAY NIGHT AND MONDAY AS THE LOW LEVEL RIDGE AXIS CROSSES THE AREA. THIS WILL ULTIMATELY KILL ANY LINGERING LAKE EFFECT ACTIVITY. BY MONDAY AFTERNOON, WERE LOOKING FOR PARTLY TO MOSTLY SUNNY CONDITIONS WITH MODERATING TEMPERATURES. WORK ZONES WILL BE SENT OUT SHORTLY. THE FINAL SET WILL GO BETWEEN 3:30 AND 4. .BGM...WIND ADVISORY TONIGHT FOR ALL OF CENTRAL NY AND NORTHEAST PA. A LAKE EFFECT SNOW ADVISORY IS IN EFFECT FOR NORTHERN ONEIDA COUNTY IN NY FOR SUNDAY AFTERNOON AND EVENING. JUREWICZ
NYZ015>017-022>025-055-PAZ038-100230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 721 PM EST SAT MAR 9 2002 ...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND THUNDERSTORMS... A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS THE CENTRAL SOUTHERN TIER AND FINGER LAKES OF NY, AND TIOGA COUNTY NY AND BRADFORD COUNTY PA EARLY THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH HORNELL AND DANSVILLE AROUND 8:30 PM, THEN AUBURN, ITHACA, ELMIRA, OWEGO, AND TOWANDA BETWEEN 9 AND 9:30 PM. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME PROJECTILES IN STRONG WINDS. PADAVONA
NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048- 100430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 748 PM EST SAT MAR 9 2002 ...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND THUNDERSTORMS... A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS UPSTATE NY AND NORTHEASTERN PA THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH SYRACUSE AND OTISCO VALLEY BETWEEN 9:15 AND 9:45 PM, THEN ROME, MORRISVILLE, CORTLAND, AND WHITNEY POINT BETWEEN 9:45 AND 10:15 PM. THE SHOWERS AND THUNDERSTORMS WILL PROGRESS INTO NORWICH, ONEONTA, WALTON, MONTROSE, SCRANTON, AND WILKES BARRE BETWEEN 10 AND 11 PM, THEN REACH MONTICELLO AND HONESDALE BETWEEN 10:30 PM AND 11:30 PM. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME PROJECTILES IN STRONG WINDS. PADAVONA
NYZ009-037-036-018-017-016-015-022-023-025-044-045-046-057-056-055- 024-PAZ038-039-040-NYZ062-PAZ048-044-043-047-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 758 PM EST SAT MAR 09 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EST... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 100 AM EST FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... BROOME NY... TIOGA NY... CHEMUNG NY... BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... SULLIVAN NY... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... A VERY STRONG COLD FRONT ALONG WITH SHOWERS AND POSSIBLE THUNDERSTORMS WILL SLICE ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS EVENING AND BRING THE POTENTIAL FOR DAMAGING WIND GUSTS OF 55 TO 70 MPH . REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM EST. JAB
NYZ009-018-036-037-044-055-PAZ038-100415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 913 PM EST SAT MAR 9 2002 ...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND THUNDERSTORMS... A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS UPSTATE NY AND NORTHEASTERN PA THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH ROME, ONEIDA, CORTLAND, OWEGO, AND TOWANDA BETWEEN 10:45 AND 11:15 PM. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME PROJECTILES IN STRONG WINDS. MUCH COLDER AIR WILL FOLLOW THE PRECIPITATION. TEMPERATURES WILL FALL 15 TO 25 DEGREES IN AN HOUR, INTO THE 30S AND LOWER 40S. PADAVONA
NYZ045-056-PAZ039-043-044-047-100445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 921 PM EST SAT MAR 9 2002 ...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND THUNDERSTORMS... A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS UPSTATE NY AND NORTHEASTERN PA THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH NORWICH, BINGHAMTON, MONTROSE, SCRANTON, AND WILKES BARRE BETWEEN 11:15 AND 11:45 PM. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME PROJECTILES IN STRONG WINDS. MUCH COLDER AIR WILL FOLLOW THE PRECIPITATION. TEMPERATURES WILL FALL 15 TO 25 DEGREES IN AN HOUR, INTO THE 30S AND LOWER 40S. PADAVONA
NYZ046-057-062-PAZ040-048-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 959 PM EST SAT MAR 9 2002 ...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND THUNDERSTORMS... A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS UPSTATE NY AND NORTHEASTERN PA THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH COOPERSTOWN, ONEONTA, WALTON, AND HONESDALE BETWEEN 11:45 PM AND 12:30 AM, THEN PROGRESS INTO DELHI, MONTICELLO, AND BUSHKILL BETWEEN MIDNIGHT AND 1 AM. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME PROJECTILES IN STRONG WINDS. MUCH COLDER AIR WILL FOLLOW THE PRECIPITATION. TEMPERATURES WILL FALL 15 TO 25 DEGREES IN AN HOUR, INTO THE 30S AND LOWER 40S. PADAVONA
The Binghamton radar (KBGM), 63 km away, was scanning. The volume nearest the first event began at 03:24 UTC.
6 thunderstorm wind. Local standard time, as filed.
Trees and wires down.
Trees down countywide.
Trees and wires down countywide. Tree fell on car in Dallas township at 1135 PM EST. 1 injury with this event. Tree fell on house in Kingston township.
Trees down across state road 4002. Scattered damage countywide.
Scattered reports of trees and wires down countywide.
Trees and wires down in Lackawaxen township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283931, 5283933, 5284001, 5283932, 5284002, 5284003.